Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 106, NWS Indianapolis, IN

June 18, 20174 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 18, 2017, 12:42 AM EDT for 4 counties in Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2017, 12:42 AM EDT (04:42 UTC)
Expired
Jun 18, 2017, 1:15 AM EDT
In force
33 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IN, Clinton County, IN, Hamilton County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 66 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 11:53 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

260 
WUUS53 KIND 180442
SVRIND
INC011-023-057-159-180515-
/O.NEW.KIND.SV.W.0106.170618T0442Z-170618T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1242 AM EDT SUN JUN 18 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Clinton County in central Indiana...
  Northern Boone County in central Indiana...
  Hamilton County in central Indiana...
  Tipton County in central Indiana...

* Until 115 AM EDT.

* At 1241 AM EDT, severe thunderstorms were located along a line
  extending from 15 miles southeast of Delphi to 6 miles west of
  Frankfort to 10 miles northeast of Crawfordsville, moving east at
  60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Frankfort, Noblesville, Tipton, Westfield, Cicero, Sheridan,
  Arcadia, Thorntown, Kirklin, Atlanta, Colfax, Michigantown, Kempton
  and Morse Reservoir.

This includes Interstate 65 between mile markers 145 and 158.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4041 8631 4039 8631 4039 8628 4037 8628
      4037 8624 4039 8624 4030 8586 4005 8591
      4000 8609 4015 8670 4022 8670 4026 8667
      4043 8647 4043 8642
TIME...MOT...LOC 0441Z 289DEG 50KT 4042 8647 4025 8662 4015 8675 

HAIL...<.75IN
WIND...60MPH
 
$$

AW/MR
2 follow-up statements
668 
WWUS53 KIND 180501
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
101 AM EDT SUN JUN 18 2017

INC011-023-057-159-180515-
/O.CON.KIND.SV.W.0106.000000T0000Z-170618T0515Z/
Clinton IN-Boone IN-Hamilton IN-Tipton IN-
101 AM EDT SUN JUN 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR SOUTHEASTERN CLINTON...NORTHERN BOONE...NORTHWESTERN HAMILTON AND
WESTERN TIPTON COUNTIES...

At 100 AM EDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Kokomo to 11 miles southeast of
Frankfort to near Lebanon, moving east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Frankfort, Noblesville, Tipton, Westfield, Cicero, Sheridan, Arcadia,
Thorntown, Kirklin, Atlanta, Colfax, Michigantown, Kempton and Morse
Reservoir.

This includes Interstate 65 between mile markers 145 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4041 8631 4039 8631 4039 8628 4037 8628
      4037 8624 4039 8624 4032 8596 4009 8600
      4004 8619 4015 8670 4018 8670 4037 8635
TIME...MOT...LOC 0500Z 288DEG 44KT 4036 8621 4018 8635 4011 8655 

HAIL...<.75IN
WIND...60MPH
 
$$

AW/MR
774 
WWUS53 KIND 180510
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
110 AM EDT SUN JUN 18 2017

INC011-023-057-159-180519-
/O.EXP.KIND.SV.W.0106.000000T0000Z-170618T0515Z/
Clinton IN-Boone IN-Hamilton IN-Tipton IN-
110 AM EDT SUN JUN 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLINTON...
NORTHERN BOONE...NORTHWESTERN HAMILTON AND WESTERN TIPTON COUNTIES
WILL EXPIRE AT 115 AM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 700 AM EDT for
central and west central Indiana.

LAT...LON 4041 8631 4039 8631 4039 8628 4037 8628
      4037 8624 4039 8624 4032 8596 4009 8600
      4004 8619 4015 8670 4018 8670 4037 8635
TIME...MOT...LOC 0509Z 289DEG 50KT 4032 8606 4014 8620 4007 8640 

$$

AW/MR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:31 AM EDT, 11 minutes earlier.

Area forecast discussion, Jun 18, 12:31 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1231 AM EDT Sun Jun 18 2017

.UPDATE...

The Aviation section has been updated below.

&&

.SYNOPSIS...
Issued at 325 PM EDT Sat Jun 17 2017

Low pressure over southern Iowa and the central plains will move
across the great lakes Sunday pulling a trailing cold front southeast
across Indiana.  Numerous thunderstorms will occur in a moist
unstable air mass ahead of the cold front late tonight into Sunday.
All of this will move out with the front Sunday night.

A weak upper disturbance will bring low chances of showers northern
sections Monday afternoon and widely scattered thunderstorms to
north and central sections Tuesday afternoon.

A progressive pattern with several weak upper disturbances will
occur during the latter half of next week.

&&

.NEAR TERM /Overnight/...
Issued at 943 PM EDT Sat Jun 17 2017

Surface analysis late this evening shows a trough of low pressure
in place from Michigan to Nrn Missouri. GOESR shows THunderstorms
blossoming ahead of the trough over northern Illinois...pushing
eastward.

A few more hours of dry weather will be anticipated across Central
Indiana...however HRRR suggest the storms over Illinois will
propagate eastward toward Central Indiana. Favorable environment
remains over Central Indiana with dewpoints in the upper 60s and
low 70s. SPC mesoscale graphic suggests CAPE around 1500 J/KG.
Models suggest favorable lower level shear across the area
overnight developing ahead of the approaching storms. Thus will
ramp up pops overnight as storms are expected to arrive. Given
the expected rain...trended lows a bit cooler than the previous
forecast across the NW parts of the forecast area...where cooler
temps are most likely due to expected precipitation.

&&

.SHORT TERM /Sunday Night through Tuesday/...
Issued at 300 PM EDT Sat Jun 17 2017

A cold front over southeast Indiana Sunday evening will continue
to the east as high pressure over the northern plains builds our
way.  A few showers will linger into Sunday evening over southeast
sections...then dry and cooler Sunday night and early Monday.

Models indicate a few showers over northern sections Monday
afternoon as an upper trough over the great lakes becomes a
little sharper and combined with some day time heating.  A
weak upper disturbance will bring widely scattered thunderstorms
to northern and central sections late Tuesday.

Stayed close to a MOS blend on temperatures with highs in the
upper 70s to near 80 Monday and lower 80s Tuesday. Lows will
be in the upper 50s to lower 60s.

&&

.LONG TERM /Tuesday night through Saturday/...
Issued at 220 PM EDT Sat Jun 17 2017

The long term begins with an upper trough stretching south through
the area from an upper low over eastern Canada. This feature will
lift northeast away from the area and allow for a flatter upper
pattern to develop and a broad upper ridge to stretch across
across the southern U.S. This will keep some chances for
thunderstorms in the forecast most of the time from Wednesday
night onward. Expect to see high temperatures climbing on Thursday
and topping out in the middle 80s to lower 90s. With the
relatively flat pattern may see those temperatures as the rule for
highs, but differences in the pattern between the ECMWF and GFS
indicate potential for dropping heights (ECMWF) and rising heights
(GFS) and thus split them to determine the current forecast with
temperatures that are a degree or two cooler than Thursday but
still mainly in the middle 80s.

&&

.AVIATION /Discussion for the 18/06Z TAFs/...
Issued at 100 AM EDT Sun Jun 18 2017

VFR will predominate much of the TAF period, although MVFR
conditions will be possible in convection and during and shortly
after frontal passage.

MVFR conditions may occur in storms and there will likely be a
period of MVFR ceilings around frontal passage before conditions
improve back to VFR late in the period.

Winds will be southerly early in the period, and become
west/northwesterly with frontal passage. Speeds will generally be
8-12KT with a few gusts possible, especially in storms.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JH
NEAR TERM...Puma
SHORT TERM...JH
LONG TERM...CP
AVIATION...NIELD
Hazardous weather outlook, Jun 17, 7:33 PM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
733 PM EDT Sat Jun 17 2017

INZ021-028>031-035>049-051>057-060>065-067>072-182345-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
733 PM EDT Sat Jun 17 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Severe thunderstorm are possible.

Hazards: Lightning, torrential rainfall, damaging winds and hail.

Timing: After 1100 PM.

Discussion: Thunderstorms will become increasingly likely over
central Indiana tonight ahead of an approaching cold front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: There is a chance for thunderstorms on Sunday. Additional
threats for storms are expected Tuesday and again Thursday and
Friday. Storms will be capable of heavy rainfall...dangerous cloud to
ground lightning and gusty winds.

Discussion: Very warm, humid and unstable air will interact with a
cold front as it moves through the area Sunday with scattered
thunderstorms continuing. Additional daily threats for scattered
storms will develop Tuesday and then again for late week as a frontal
boundary sets up over the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

In the hours before

Special weather statement, Jun 18, 12:38 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1238 AM EDT SUN JUN 18 2017

INZ030-037>039-180515-
Clinton IN-Tipton IN-Boone IN-Hamilton IN-
1238 AM EDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR CLINTON...NORTHERN BOONE...
NORTHWESTERN HAMILTON AND WESTERN TIPTON COUNTIES UNTIL 115 AM EDT...

At 1238 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Lafayette to 8 miles west of
Frankfort to 9 miles northeast of Crawfordsville. Movement was east
at 55 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Frankfort, Sheridan, Rossville, Mulberry, Kirklin, Colfax,
Sharpsville, Michigantown and Kempton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 700 AM EDT for
central and west central Indiana.

LAT...LON 4041 8631 4039 8631 4039 8628 4037 8628
      4037 8624 4040 8624 4038 8603 4022 8611
      4006 8623 4016 8670 4043 8669 4043 8662
TIME...MOT...LOC 0438Z 274DEG 49KT 4037 8665 4026 8666 4018 8682

AW/MR

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 11:39 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion, Warren51 min
Jun 17, 11:56 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Warren49 min
Jun 18, 12:38 AM EDTSpecial Weather StatementINDClinton37 min
Jun 18, 1:15 AM EDTSpecial Weather StatementINDBoone, Hamilton, Madison, Tipton45 min
Jun 18, 1:51 AM EDTSpecial Weather StatementINDDelaware, Henry, Madison39 min
Jun 18, 2:10 AM EDTSpecial Weather StatementINDHancock, Henry50 min
Jun 18, 2:39 AM EDTAreal Flood AdvisoryINDBoone, Hamilton, Madison3 hr
Jun 18, 3:01 AM EDTAreal Flood WarningINDHamilton3 hr
Jun 18, 4:58 AM EDTSpecial Weather StatementINDDaviess, Greene, Knox, Martin, Sullivan47 min
Jun 18, 5:28 AM EDTSpecial Weather StatementINDBrown32 min
Jun 18, 5:56 AM EDTSpecial Weather StatementINDBartholomew, Brown, Jackson, Lawrence, Monroe64 min
Jun 18, 6:07 AM EDTAreal Flood AdvisoryINDBoone, Hamilton, Madison6 hr
Jun 18, 10:38 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren54 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.